Epi pen recall: Allergy sufferers told to ‘immediately’ contact their GP after adrenalin pens recalled
and live on Freeview channel 276
Allergy sufferers have been hit with a warning after a brand of adrenalin pens used in the midst of an emergency have been recalled. The British medicine regulator has told patients to return Emerade 300 and 500 microgram adrenaline pens over concerns that some may fail to or prematurely activate if dropped.
Patients, or their carers have been told to "immediately" contact their GP, obtain a prescription and be supplied with an different brand before returning the Emerade auto-injector pens to their local pharmacy, the Medicines and Healthcare Products Regulatory Agency said.
However, patients should only return their Emerade pens when they have received a replacement from their pharmacy which will be an alternative brand - either EpiPen or Jext. They should ensure they know how to use the replacement pen, as each brand of pen works differently.
Patients have been told to ask their doctor, pharmacist, or nurse for help, and Instructions will be included inside the pack, along with details of the manufacturer’s website which offers videos on how to use a new EpiPen or Jext adrenaline pen.
Dr Alison Cave, MHRA Chief Safety Officer, said: Patient safety is our top priority. We are taking prompt action to protect patients, following detection of damage to internal components of the Emerade pens if they are dropped, which may mean they activate too early or fail to activate and deliver adrenaline.
“The Department for Health and Social Care has confirmed that there are appropriate supplies of EpiPen or Jext adrenaline pens available for patients across the UK, however, patients will need to request a new prescription.
“Patients are reminded to carry two pens with them at all times as normal and to contact their healthcare professional when a replacement is due.”
Medicines and Healthcare products Regulatory Agency said this precautionary recall is because some 300 microgram and 500 microgram Emerade auto-injector pens may rarely fail to activate if they are dropped, meaning a dose of adrenaline would not be delivered.
Premature activation has also been detected in some of the 300 microgram and 500 microgram pens after they have been dropped, meaning that a dose of adrenaline is delivered too early. The activation failure and premature activation was detected during a design assessment conducted by the manufacturer and therefore means there is a potential for some 300 microgram and 500 microgram Emerade pens to fail during use after having been dropped.
Further information for patients and carers on what to do if they suspect anaphylaxis is available on the MHRA’s Adrenaline Auto-Injectors (AAIs) safety campaign.